Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Dry sking and swollen eyes after using salicylic acid and benzoyl peroxide for acne treatment. Relief?

User rating for this question
Very Good
Answered by

Practicing since : 2006
Answered : 520 Questions
Benzoyl Peroxide Reaction :

Six and a half weeks ago, I bought Clinique's three step acne treatment system to eliminate a recurring whitehead problem on my face. The first product was a salicylic acid foam cleanser, the second was a salicylic toner, and the third was a benzoyl peroxide lotion. (I have used salicylic acid before, so I don't think that was the cause of the reaction.) After two days of use, my skin was extremely dry and my eyes were swollen. I stopped using the benzoyl peroxide, but continued with the salicylic acid because I was out of town with no other products. After six days, I stopped using the products entirely. I have been rinsing my face with water and drenching it in Eucerin several times a day. Eucerin is the ONLY product that does not sting. I sometimes use unscented glycerin soap.

Six weeks later, I see no improvement. My skin is so tight dry, it feels like it's in shrink wrap. It flakes every day. My eyes are swollen and flaky. Everything stings, even touch.

What can I do for real relief? How long will this last?
Posted Sat, 28 Apr 2012 in Skin Hair and Nails
Answered by Dr. Gaurang Krishna 6 hours later

As rightly pointed out by you, you do seem to have developed an allergic or irritant reaction to benzoyl peroxide which may happen with sensitive skin.

The problem may have got compounded by continued use of salicylic acid based products.

It is good that you stopped using them shortly after the reaction.

For relief, use a mild steroid cream (hydrocortisone or desonide) twice a day. Use a lot of hypoallergenic moisturizer. I think you will be fine after a week or so.

Hope I have answered your query. Please accept my answer in case you do not have further queries.

Above answer was peer-reviewed by
Follow-up: Dry sking and swollen eyes after using salicylic acid and benzoyl peroxide for acne treatment. Relief? 30 hours later
I have used Hydrocortisone cream (it burns), Triamcinolone acetonide, and Benadryl. None have been effective. This has been going on for nearly two months.
Answered by Dr. Gaurang Krishna 17 hours later

Thank you for writing back.

I think, then it is time to use potent steroid creams for a short while. Consult your dermatologist regarding this.

As for burning with hydrocortisone, it usually does not happen. It may be related to the carrier in the formulation rather than hydrocortisone itself. If you have used a gel based formulation in the past, try a cream based formulation. Continue using a lot of moisturizer.

See a Dermatologist for a prescription as potent steroids are not available over the counter.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor